Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 7, 2004, 5:32 PM CDT for Grant County, Wisconsin. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2004, 5:32 PM CDT (22:32 UTC)
- Expired
- May 7, 2004, 6:00 PM CDT
- In force
- 28 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:50 PM CDT | HAIL 1 | Hazel Green, WI | |
| May 7, 5:51 PM CDT | HAIL 1.25 | Hazel Green, WI | QUARTER TO HALF DOLLAR SIZE HAIL. GROUND WAS WHITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
281 WUUS53 KARX 072232 SVRARX WIC043-072300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 532 PM CDT FRI MAY 7 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTHWEST WISCONSIN * UNTIL 600 PM CDT * AT 532 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL OVER KIELER...OR ABOUT 6 MILES NORTHEAST OF DUBUQUE. THE SEVERE THUNDERSTORM WAS MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CUBA CITY AND HAZEL GREEN AROUND 540 PM CDT... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4266 9069 4248 9067 4250 8998 4272 9000 $$ DAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:36 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 7, 3:36 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 336 PM CDT FRI MAY 7 2004 .SHORT TERM...TONIGHT THROUGH MONDAY SEVERAL POSSIBLE SEVERE WEATHER EVENTS ARE THE MAIN FORECAST CONCERNS WITH THIS FORECAST PACKAGE. AT 3 PM...A SURFACE WARM FRONT WAS LOCATED NEAR THE MISSOURI AND IOWA BORDER. ELEVATED SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING NORTH OF THIS WARM FRONT ACROSS IOWA. ADDITIONAL SHOWERS WERE LOCATED ACROSS NORTH CENTRAL WISCONSIN AND CENTRAL MINNESOTA. THESE SHOWERS WERE ASSOCIATED WITH SOME 700 MB FRONTOGENETIC FORCING. IN MOST CASES...THE RAIN WAS HAVING A VERY HARD TIME REACHING THE SURFACE DEW TO THE VERY DRY DEW POINTS ACROSS THIS REGION. OVERALL...THE MAY 7TH 12Z GFS AND ETA MODELS ARE IN VERY GOOD AGREEMENT THAT THE NOSE OF A 45 KNOT 850 MB JET WILL BE MOVING INTO OUR AREA LATE THIS AFTERNOON AND EVENING. SCATTERED SHOWERS WILL INITIALLY DEVELOP ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN...AND SPREAD ACROSS THE REMAINDER OF THE AREA TONIGHT AS A MESOSCALE CONVECTIVE COMPLEX DEVELOPS LATE THIS EVENING AND OVERNIGHT. THE SHEAR BETWEEN 850 MB AND 500 MB IS RUNNING BETWEEN 40 AND 50 KNOTS AND THE MOST UNSTABLE CAPES ARE RUNNING BETWEEN 500 AND 1000 J/KG. OVERALL...THE BEST SEVERE WEATHER THREAT WILL BE LARGE HAIL ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. HOWEVER...I CANT RULE OUT ISOLATED SEVERE WEATHER IN SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. ON SATURDAY MORNING...THE THUNDERSTORM COMPLEX WILL BE MOVING EAST OUT OF THE FORECAST AREA. ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS NORTH OF THE SURFACE WARM FRONT ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA DURING THE AFTERNOON. THE REMAINDER OF THE FORECAST AREA WILL LIKELY SEE A PARTLY SUNNY AFTERNOON. ON SATURDAY NIGHT...IT APPEARS THAT WE WILL HAVE A REPLAY OF TONIGHT...BUT A BIT FURTHER NORTH. AS THE LOW LEVEL JET AMPLIFIES THE WARM AIR ADVECTION AND LIFT ABOVE THE SURFACE FRONT...ANOTHER MESOSCALE CONVECTIVE COMPLEX WILL DEVELOP ACROSS THE AREA. LIKE TONIGHT...THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. ON SUNDAY AND SUNDAY NIGHT...THE AREA ENTERS THE WARM SECTOR OF THE SYSTEM. THERE ARE SOME TIMING DIFFERENCES BETWEEN THE ETA AND GFS. THE ETA MOVES THE FRONT ABOUT 6 HOURS EARLIER THAN THE GFS ON SUNDAY NIGHT. THE 0-6KM SHEAR ALONG THE FRONT WILL BE AROUND 50 KNOTS. AT THE SAME TIME SURFACE BASED CAPES WILL CLIMB ABOVE 3000 J/KG WITH LIFTED INDICES AS LOW AS -10C BY 00Z MONDAY. THE MAIN QUESTION WILL BE HOW MUCH INSTABILITY WILL BE LEFT IN FRONT BY THE TIME IT MOVES THROUGH THE AREA ON SUNDAY NIGHT. RIGHT NOW THERE APPEARS TO BE THE POTENTIAL OF SURFACE BASED THUNDERSTORMS. IF THERE IS ENOUGH INSTABILITY AHEAD OF THE FRONT...WE MAY HAVE TO DEAL WITH ANOTHER ROUND OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THIS WILL HAVE TO RE-EVALUATED AS WE HEAD INTO THE WEEKEND. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY THE EXTENDED MODELS ARE IN GOOD AGREEMENT THAT THERE WILL BE A CHANGE IN THE 500 MB PATTERN AT THE BEGINNING OF THE TIME PERIOD. THE ZONAL FLOW PATTERN ACROSS THE NORTHERN UNITED STATES WILL BE REPLACED WITH A MORE AMPLIFIED PATTERN AS AN UPPER LEVEL TROUGH DEVELOPS ACROSS THE WESTERN UNITED STATES. THIS CAUSES THE RIDGE ACROSS THE CENTRAL UNITED STATES TO AMPLIFY. THIS LONG WAVE 500 MB TROUGH GRADUALLY MOVES EAST AND LIFTS NORTHWARD WITH TIME. THIS TROUGH WILL BE LOCATED ACROSS THE UPPER MISSISSIPPI VALLEY BY FRIDAY. A WARM FRONT WILL MOVE NORTHWARD THROUGH THE AREA ON TUESDAY AND TUESDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE LOCATED ALONG AND NORTH OF THIS FRONT. DEPENDING ON THE CLOUDS IN THE WARM SECTOR...TEMPERATURES MAY HAVE TO BE RAISED MORE THAN IN THE CURRENT FORECAST. CURRENTLY...I HAVE THE TEMPERATURES FOR THIS DAY SET AT THE WARMEST OF THE GFS ENSEMBLE MEMBERS. ON WEDNESDAY NIGHT AND THURSDAY...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION. THIS FRONT WILL USHER IN COOLER THAN NORMAL TEMPERATURES FOR THE END OF THE WEEK. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && BOYNE
Hazardous weather outlook, May 7, 4:30 AM CDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CDT FRI MAY 7 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 430 AM CDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONT ACROSS SOUTHERN IOWA AND CENTRAL ILLINOIS WILL SERVE AS THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON...AND ESPECIALLY TONIGHT. THE BOUNDARY WILL STAY SOUTH OF THE AREA...BUT A STRONG LOW LEVEL JET AND AMPLE INSTABILITY NORTH OF THE SURFACE FRONT WILL HELP THUNDERSTORMS BLOSSOM IN THIS AREA. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL. THE SHOWERS AND STORMS ARE EXPECTED TO START DEVELOPING AFTER 3 PM. CURRENTLY...THE MOST FAVORABLE TIME FOR SEVERE WEATHER LOOKS TO BE AFTER 7 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE SURFACE BOUNDARY WILL MOVE NORTH AS A WARM FRONT ON SATURDAY... EXTENDING FROM FAR NORTHERN IOWA INTO SOUTHERN WISCONSIN BY SATURDAY NIGHT. ONCE AGAIN...A STRONG LOW LEVEL JET AND AMPLE INSTABILITY WILL PROMOTE THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF THE FRONT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. THE MOST FAVORABLE TIME WILL BE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING... AND THEN AGAIN LATE SATURDAY AFTERNOON AND NIGHT. RIECK
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.